advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Greendale, Wisconsin, USA:

My son started on an insulin pump about one month ago. Approximately two weeks ago, he started to have very high (over 300 mg/dl [16.7 mmol/L]) blood sugars at night. It takes several corrections with the pump and injections to bring him into target range. We test and correct every one to two hours.

We believe his insulin to carbohydrate ratio is accurate, since it works during the day time. Sites do not appear to be an issue, nor do there seem to be issues with the equipment. This all started the night he received stitches, but there is no sign of infection there.

We have continued to increase his basal, including moving the timing of the increase ahead to head off the rise, but his blood sugars have not improved. He is still in his honeymoon (or was three weeks ago at the doctor's office), but all these high numbers have me questioning this.

Do you have any suggestions or insight about these nighttime highs? We have not had a night's sleep in over a month and are getting very frustrated and exhausted.

Answer:

Here are some suggestions, thoughts and questions to ask in order to solve the overnight high glucose levels. I will assume that there are no pump issues and, instead, you are trying to determine the correct insulin delivery. If this problem is only happening at night, then the things to look at are related to insulin and food in the evening and night.

Work with your clinician to make sure that the basal rate is appropriate. If your child is past the honeymoon period, the usual total insulin dose for a child before puberty for the 24 hour period is often 0.5 to 0.75 units per kilogram per day (1 kilogram = 2.2 pounds). The basal rate is often about half of the total daily dose, but can vary some. For example, a child that weighs 35 pounds would be about 16 kilograms. So, you might expect the total daily insulin dose to be about eight to 12 units, if the child were out of the honeymoon period. The basal would then be about four to six units spread out through the 24 hour period averaging about 0.1 to 0.2 units per hour or so.

The rest of the dose would be boluses with food, determined by the food content (mostly carbohydrate counting) and the insulin to carbohydrate ratio. Assessing food properly is very important, as well as determining the correct insulin to carbohydrate ratio, so be sure to meet with a dietitian/clinician. Are you giving the bolus before the meal? Unless there are food/behavioral issues, it is best to give the bolus up front, or with a young child, split the bolus so at least part of it is absorbed to match the food intake and the glucose absorption into the body. When you see how much they eat you can then finish the bolus, which is a real benefit of pump therapy!

Determine when the glucose starts to go high and the cause. Make some before and after food glucose comparisons: What is the pre-dinner glucose? What is the glucose two hours after eating and at bedtime? If there is a bedtime snack or food or drink at night, what is the glucose before and after? These questions are looking to see if the bolus is appropriate in amount and timing. Sometimes with young children, meals and snacks are very close together and it is a little trickier to figure this out.

One last reminder: please do not forget to check for ketones with high glucose and follow your instructions on when to change out the infusion set and give an injection of insulin to prevent diabetic ketoacidosis (DKA).

Good luck with your detective work. Please do not get too discouraged. It is not unusual to need a month or two to settle in to successful pumping. Also, if your child's insulin production is decreasing, as is to be expected as the honeymoon period wanes, you will see more variability in the glucose ranges and a need for more insulin than during the honeymoon period.

LM

DTQ-20060827115212
Original posting 28 Aug 2006
Posted to Hyperglycemia and DKA and Insulin Pumps

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.